Depakote ER and Insomnia

A number of side effects are possible with Depakote ER, and insomnia appears to be one of them (occurring in between 1 percent and 5 percent of people). If you are taking Depakote ER and insomnia occurs, you can try improving your sleep habits, or your healthcare provider may adjust your Depakote ER dosage or recommend another medication.

Does Depakote ER Cause Insomnia?

Depakote ER® (divalproex ER) is a prescription medicine used for epilepsy treatment, bipolar disorder treatment, and migraine prevention. As with most other medicines, there are several possible side effects with Depakote ER. Insomnia appears to be one of them.
 

What Is Insomnia and How Common Is It With Depakote ER?

People with insomnia have one or more of the following symptoms:
 
  • Having difficulty falling asleep
  • Waking up often during the night and having trouble going back to sleep
  • Waking up too early in the morning
  • Having unrefreshing sleep.
     
Insomnia is a common side effect of Depakote ER, occurring in between 1 percent and 5 percent of people taking the drug.
 

Suggestions for Depakote ER and Insomnia

If you are having difficulty sleeping while taking Depakote ER, there are some things that you can try. Some tips for better sleep include:
 
  • Keeping a regular sleep-wake cycle. Try to go to bed and wake up at the same time every day.
  • Avoiding caffeine, alcohol, and nicotine in the four to six hours before bedtime.
  • Avoiding exercise within two hours of bedtime. Exercising five or six hours before bedtime may help you sleep more soundly.
  • Avoiding large meals within two hours of bedtime.
  • Napping no later than 3 p.m.
  • Sleeping in a dark, quiet room with a comfortable temperature.
  • Doing a quiet activity somewhere else if you can't fall asleep within 20 minutes. Return to bed when you're sleepy.
  • Winding down in the 30 minutes before bedtime with a relaxing pre-sleep ritual, such as a warm bath, soft music, or reading.
     
(Click Good Sleep Habits for more suggestions.)
 
Remember that it is impossible for your healthcare provider to know whether you will develop insomnia while taking Depakote ER. Also, in some cases, if a person does develop insomnia, it is difficult to know whether these problems are actually caused by Depakote ER or other factors.
 
If you are taking Depakote ER and insomnia becomes a problem, talk with your healthcare provider. He or she may be able to recommend other treatments, including insomnia medications, adjusting the Depakote ER dosage, or trying another epilepsy, migraine, or bipolar disorder medication.
Feed Your Adult ADHD Brain

Depakote ER Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.